Format

Send to

Choose Destination
J Theor Biol. 2001 Sep 21;212(2):183-90.

Fractal dimensions and multifractility in vascular branching.

Author information

1
Department of Applied Mathematics, University of Western Ontario, London, Canada. zamir@julian.uwo.ca

Abstract

A definition for the fractal dimension of a vascular tree is proposed based on the hemodynamic function of the tree and in terms of two key branching parameters: the asymmetry ratio of arterial bifurcations and the power law exponent governing the relation between vessel diameter and flow. Data from the cardiovascular system, which generally exhibit considerable scatter in the values of these two parameters, are found to produce the same degree of scatter in the value of the fractal dimension. When this scatter is explored for a multifractal pattern, however, it is found that the required collapse onto a single curve is achieved in terms of the coarse Hölder exponent. Thus, the presence of multifractility is confirmed, and the legitimacy of the defined dimension is affirmed in the sense of the theoretical Hausdorff limit in as much as this limit can be reached with experimental data.

PMID:
11531384
DOI:
10.1006/jtbi.2001.2367
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center